Colorado, 2009

Winter Storm in Colorado, January 24 to 25, 2009

January 24 to 25, 2009 · NWS BOU · 2 events in 2 counties and zones

A winter storm brought heavy snow to portions of the North-Central Mountains. 5 inches at Zirkel, 12 inches, 2 miles northwest of Fraser; and 10 inches at Albion and Copeland Lake.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to portions of the North-Central Mountains. Storm totals included: 13 inches at Winter Park and Arapahoe Ridge, 12.5 inches at Zirkel, 12 inches, 2 miles northwest of Fraser; and 10 inches at Albion and Copeland Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 24, 2:55 AM MST, 35 minutes earlier.

Area forecast discussion, Jan 24, 2:55 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 AM MST SAT JAN 24 2009

.SHORT TERM...MAIN CONCERN IS FOR HEAVY SNOW POTENTIAL ACROSS THE
NORTHERN MOUNTAINS TODAY AND TONIGHT AND EXTENDING THROUGH SUNDAY
(SEE LONG TERM). SATELLITE PICTURES ALREADY SEEING SOME DEEPER MSTR
MOVING INTO UTAH/FAR WESTERN CO ALONG WITH APPROACHING JET ACROSS
CENTRAL CALIFORNIA.  CROSS SECTIONS SHOW DEEPENING MOISTURE ACROSS
THE MTNS THIS MORNING WHILE SW OROGRAPHIC FLOW INCREASES(25-30KT)
ALONG WITH MOIST ADIABATIC LAPSE RATES BY AFTN. THIS DEEP MOISTURE
WILL CONTINUE INTO TONIGHT. LOCAL SNOW MODEL RESULTED IN SOME PRETTY
HEFTY SNOWFALL NUMBERS. THROUGH TONIGHT...ZONE 31 COULD HAVE UP TO 2
FT OF NEW SNOW...WITH UPWARDS OF A FOOT ACROSS ZONE 33. LESSER
AMOUNTS WILL OCCUR IN ZONE 34 AND MTN VALLEYS AS THE SW FLOW NOT AS
CONDUCIVE TO THE HEAVIER SNOW. HOWEVER...WITH THE JET DYNAMICS AND
DECENT LAPSE RATES...SNOWFALL MAY BE ENHANCED IF SNOW BANDS END UP
ACROSS SUMMIT COUNTY/MTN VALLEYS...HENCE HEAVIER SNOW MAY RESULT
THERE AS WELL. SO FOR THE HIGHLIGHTS FOR NOW WILL GO WITH WINTER
STORM WARNINGS IN ZONES 31..33 AND ADVISORIES IN ZONE 34 AND IN THE
HIGH MOUNTAIN VALLEY ZONES.

AS FOR LOWER ELEVATIONS...LOW LEVEL MOISTURE COVERS MUCH OF
NORTHEAST COLORADO ATTM. THERE MAY BE SOME PARTIAL CLEARING ACROSS
THE PALMER DIVIDE AND SRN PORTIONS OF THE DENVER AREA TODAY BUT
DEVELOPING DENVER CYCLONE MAY KEEP THE CLOUDS IN TACT FOR MUCH OF
THE DAY. HAVE ALSO LOWERED MAX TEMPS TODAY A BIT IN ANTICIPATION OF
THE CYCLONE WHICH WILL KEEP THE COLDER AIR LOCKED IN OVER MUCH OF
THE FRONT RANGE. ALSO ADDED SOME LOW POPS OVER THE REMAINDER OF THE
PLAINS AS WITH A JET OVERHEAD YOU JUST NEVER KNOW WHEN SOME BANDED
SHOWERS DEVELOP. HIGHER POPS UP TOWARDS THE WYOMING/NEBRASKA BORDERS
IN CLOSER PROXIMITY TO THE JET. STRATUS SHOULD ALSO REDEVELOP IN
MOST LOCALES TONIGHT WITH SOME ENHANCED UPSLOPE FLOW.

.LONG TERM...WITH AN UPPER LEVEL TROUGH CONTINUING TO DEVELOP OVER
THE SWRN US FOR THE FIRST PART OF NEXT WEEK...NRN CO WILL STAY IN
MOIST SWLY FLOW ALOFT THRU WED. THE UPPER LEVEL JET LOOKS TO ALSO
STAY GENERALLY OVER NRN CO AS WELL THROUGH THIS PERIOD. THIS SETUP
WILL HELP CONTINUE THE SNOWFALL OVER THE NRN MTNS WITH AREAS OF PSI
PRODUCING SNOW BANDS AND ENHANCING THE SNOWFALL RATES AT TIMES. HAVE
THEREFORE KEPT THE WINTER STORM WARNING AND ADVISORY FOR THE
MOUNTAINS GOING UNTIL MONDAY MORNING WHEN THE JET STARTS TO WEAKEN
SLIGHTLY AND SLIDE NORTH. AT LOWER ELEVATIONS...SURFACE HIGH
PRESSURE WILL TRY TO BUILD INTO NERN CO WITH WEAK UPSLOPE FLOW
THROUGH MON. APPEARS BEST CHANCE OF SNOW WILL BE ALONG THE CO-WY
BORDER NEAR PLACEMENT OF THE UPPER LEVEL JET. SUN AFTERNOON INTO SUN
NIGHT UPPER LEVEL JET SINKS A LITTLE FURTHER SOUTH WHICH MAY ALLOW
FOR A BETTER CHANCE OF SNOW OVER MUCH OF NERN CO ESPECIALLY NORTH OF
DENVER. TEMPS WILL GRADUALLY COOL THROUGH THE PERIOD WITH THE
COLDEST READINGS ALONG THE CO-WY-NE BORDER. ON MON BOTH NAM AND GFS
STILL HINT AT A DENVER CYCLONE DEVELOPING WITH BEST UPSLOPE
COMPONENT NORTH OF DENVER...THUS BEST CHC OF SNOW ON MON MAY OCCUR
IN THE NRN FOOTHILLS AND ALONG THE CO-WY BORDER WITH LESS OF A
CHANCE FURTHER SOUTH. TEMPS WILL REMAIN BELOW NORMAL ON MON OVER
NERN CO AS SHALLOW COLD AIRMASS REMAINS IN PLACE.

STRONG UPPER LEVEL JET AND MOIST SW FLOW REMAINS OVER THE REGION
THROUGH THU. WHERE AND HOW MUCH SNOW WILL FALL WILL DEPEND ON THE
PLACEMENT OF THE JET.  SO ONCE AGAIN COULD SEE SOME ENHANCEMENT OF
PCPN IN SOME PLACES IN THE MTNS DUE TO PSI. WED AND THU THE SWRN
UPPER LEVEL LOW WILL MOVE SLOWLY FROM SRN CA INTO CENTRAL AZ
WEAKENING INTO A TROUGH. THIS WILL KEEP A CHANCE OF POPS OVER OVER
MTNS OF CO THROUGH WED. A LEE TROUGH LOOKS TO DEVELOP TUE AND WED
BRINGING THE WARMEST TEMPS CLOSER TO THE FOOTHILLS AND PALMER DIVIDE
AS SHALLOW LAYER OF COLD AIR MAY STILL HAVE A HARD TIME ERODING THE
NERN PLAINS ALONG THE CO-WY-NE BORDER.

&&

.AVIATION...IFR/MVFR CIGS ACROSS MUCH OF THE PLAINS WILL DISSIPATE
LATER THIS MORNING...BUT WITH DENVER CYCLONE IN PLACE...LOCALES
ALONG THE FRONT RANGE MAY STAY SOCKED IN FOR A GOOD PART OF THE
DAY.  CANT RULE OUT SOME PASSING SNOW SHOWERS THRU THE PERIOD...ESP
TNT WITH WEAK UPSLOPE FLOW AND JET OVERHEAD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR NORTHERN
MOUNTAINS..ZONES 31..33 FOR TODAY THROUGH SUNDAY NIGHT.
.WINTER WEATHER ADVISORY FOR SUMMIT COUNTY AND VALLEYS OF JACKSON
AND GRAND COUNTIES COUNTIES...ZONES 30..32..34..FOR TODAY THROUGH
SUNDAY NIGHT.

ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jan 23, 11:01 AM MST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MST FRI JAN 23 2009

COZ030>051-241300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MST FRI JAN 23 2009

...WINTER WEATHER ADVISORY CONTINUES IN WESTERN JACKSON AND WESTERN
GRAND COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK WEATHER SYSTEM MOVING OVER THE MOUNTAINS THIS MORNING HAS
BEEN PRODUCING SNOWFALL IN THE NORTH CENTRAL COLORADO MOUNTAINS...
PRIMARILY NORTH OF THE I-70 CORRIDOR.  THIS SNOW WILL BEGIN TAPERING
OFF THROUGH THE AFTERNOON HOURS.  ON THE NORTHEAST COLORADO
PLAINS...COLD AIR MOVING INTO THE REGION FROM THE NORTH HAS DROPPED
TEMPERATURES ON THE PLAINS INTO THE UPPER TEENS TO MID 20S.
SCATTERED SNOW SHOWERS HAVE ALSO DEVELOPED ON THE FAR NORTHEAST
PLAINS.  OVER THE URBAN CORRIDOR...WESTERLY WINDS COMING OVER THE
MOUNTAINS HAVE PRODUCED A DRYING EFFECT THAT HAS KEPT PRECIPITATION
FROM DEVELOPING.  THE MAIN PART OF THE PASSING WEATHER DISTURBANCE
ALOFT WILL BE MOVING OUT OF COLORADO THIS AFTERNOON...ALLOWING AREAS
OF SNOWFALL OVER THE MOUNTAINS AND NORTHEAST PLAINS TO GRADUALLY
DECREASE.  MOUNTAIN AREAS COULD SEE UP TO AN ADDITIONAL 3 INCHES OF
SNOWFALL THIS AFTERNOON.  ANY SNOW ACCUMULATIONS ON THE NORTHEAST
PLAINS SHOULD BE LESS THAN AN INCH.  DRY WEATHER IS EXPECTED OVER
THE FORECAST AREA TONIGHT WITH TEMPERATURES IN THE TEENS ACROSS THE
PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OCCASIONAL SNOW WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS FROM
SATURDAY THROUGH MONDAY WITH MODERATE ACCUMULATIONS POSSIBLE. GUSTY
WESTERLY WINDS OVER THE MOUNTAIN PASSES WILL CREATE SOME BLOWING AND
DRIFTING SNOW.

ACROSS LOWER ELEVATIONS...THERE WILL BE A CHANCE OF SNOW NEAR THE
WYOMING BORDER SATURDAY NIGHT INTO SUNDAY...THEN ANOTHER CHANCE OF
SNOW ACROSS ALL OF NORTHEAST COLORADO FROM LATE SUNDAY THROUGH
MONDAY ALONG WITH COLDER TEMPERATURES. DRIER AND WARMER CONDITIONS
ARE EXPECTED TO RETURN AROUND THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 24, 3:30 AM MST to January 25, 5:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 24, 3:30 AM MST to January 25, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150248, 150249.